didep - Viewing Profile: Likes - Depersonalization Community

Jump to content


Please Read the Community Forum Guidelines Before Posting.


didep

Member Since 30 Jun 2011
Offline Last Active Aug 09 2019 08:17 AM
-----

#539322 Serotonin contributing to the problem?

Posted by didep on 03 January 2018 - 11:32 AM

To me also the ssri do me badly. I realized after years of taking them.
I am taking a very low dose of duloxetine, it will be 15 mg, if I increase the dose it makes me feel worse.
 
I suffer from social anxiety and also bupropion greatly increased my anxiety.



#356860 Article in the Guardian, UK

Posted by didep on 04 September 2015 - 09:38 AM

http://www.theguardi...ffects-millions




#323164 Medical article of a woman was recovered

Posted by didep on 25 February 2014 - 12:03 PM

She is a woman who is completely recovered with clomipramine, aripiprazole and diazepam.

 

 

 

TREATMENT: Insufficient response

Ms. A’s previous psychiatrist prescribed various SSRIs and selective serotonin-norepinephrine reuptake inhibitors, including sertraline, escitalopram, citalopram, paroxetine, and venlafaxine, for depression and anxiety with little or no benefit. When she presented at our clinic, Ms. A was taking clonazepam, 0.25 mg as needed, and fluvoxamine, 50 mg/d, which she said helped her anxiety a little, but not depersonalization symptoms. She received supportive psychotherapy provided during biweekly 30-minute medication management visits.

We add aripiprazole, 2.5 mg/d, to augment fluvoxamine’s antidepressant effect and reduce her anxiety and dissociative symptoms. At the next visit 5 weeks later, she reports her depersonalization symptoms gradually lessened from 10 to 6 on a 10-point self-report scale.

We discontinue fluvoxamine after 5 weeks because it no longer significantly contributes to her recovery. We add amantadine, 100 mg/d, based on the belief that dopamine augmentation might help reduce her symptoms. Ms. A reports improved depersonalization symptoms over the next 4 weeks (5/10). However, a week later she says she feels her anxiety is worsening the depersonalization symptoms. We start buspirone, 7.5 mg/d titrated to 15 mg/d over 4 weeks, Ms. A reports feeling worse so we discontinue the drug.

Next Ms. A complains of excessive sleepiness, which seems to be related to amantadine, so we discontinue it. We start bupropion, 150 mg/d and titrate it to 450 mg/d, which we hope will reduce her fatigue, anxiety, depersonalization, and depression. Bupropion’s effect on norepinephrine and dopamine reuptake and a study of autonomic blunting in depersonalization9 justify our selection.

After 3 months, Ms. A stops taking aripiprazole because it is too costly. The following month she presents with severe anxiety and low-to-moderate depression. Clonazepam and bupropion are discontinued and replaced with diazepam, 20 mg/d, and clomipramine, 25 mg/d at bedtime titrated to 75 mg/d. Our decision is guided by a study on the efficacy of clomipramine in treating depersonalization10 and our desire to aggressively treat her anxiety and depression. After 2 weeks, Ms. A says her anxiety and depression have resolved completely but the depersonalization symptoms persist. We restart amantadine, 100 mg as needed, for anorgasmia.

Because of her persistent complaints of depersonalization, after discussion with Ms. A, we decide to return to what had helped her at the beginning of treatment and restart aripiprazole, 2.5 mg/d. Four months later, she reports her depersonalization symptoms have resolved completely. At this time, her regimen consists of clomipramine, 50 mg at bedtime, diazepam, 10 mg at bedtime, and aripiprazole, 2.5 mg/d.

The authors’ observations

The neurobiology of emotion processing is still unclear but some evidence indicates that the amygdala, anterior cingulate cortex, and medial prefrontal cortex might be involved in emotion regulation and integration.

Clinical Point

Depersonalization disorder is associated with HPA axis dysregulation and lower basal cortisol levels

Depersonalization disorder is associated with HPA axis dysregulation and patients with depersonalization disorder have a lower basal cortisol level compared with patients with MDD.11,12 Simeon et al9 found a marked basal norepinephrine decline with increasing depersonalization severity.

Various SSRIs,13,14 TCAs,10,15,16 citalopram-olanzapine combination, naltrexone, citalopram-clonazepam combination,17 and fluoxetine-buspirone combination18 have been studied as treatment for depersonalization disorder. We present the first case report of aripiprazole to treat depersonalization disorder. A previous study19 of quetiapine—a low potency blocker of dopamine D2 receptors, which also has a high affinity for serotonin 5-HT2A receptors—suggested a potential role in improving emotional numbing symptoms in depersonalization/derealization disorder. The authors hypothesized that quetiapine may facilitate dopamine and serotonin neurotransmissions in the anterior limbic cortex and prefrontal cortex, which are involved in emotional experiences.

Other treatment options

The kappa opioid system also is implicated in depersonalization. Enadoline, a selective k-opioid agonist, has been shown to cause depersonalization symptoms in healthy subjects.20 High doses of opioid antagonists, such as naltrexone, have been used successfully to treat depersonalization symptoms in patients with borderline personality disorder,21 PTSD,22 and depersonalization disorder.23

Clinical Point

High doses of opioid antagonists, such as naltrexone, have been used successfully to treat depersonalization symptoms

Ketamine—which can produce depersonalization—increases glutamate transmission, which suggests that drugs that affect the glutamate system might be targets for future investigation. Similarly, smoking marijuana can induce depersonalization, which indicates that cannabinoid receptors might be another area for research. Hallucinogens, such as lysergic acid diethylamide, psilocybin, and dimethyltryptamine, can produce temporary depersonalization. These drugs are 5-HT2 agonists (HT2A, HT2C), which gives weight to using 5-HT2 antagonists to treat depersonalization.

Psychodynamic approaches based on self-constancy—cohesiveness and stability of self-representation—may be helpful, especially in patients with acute symptoms.24 Cognitive-behavioral therapy may be effective and could be divided into 2 phases:

Table 3

Depersonalization comorbidity: Common disorders

Disorder

Percentage of depersonalization patients reporting comorbidity

Anxiety

45%

Major depressive disorder

41%

Panic disorder

22%

Agoraphobia

11%

Source: Reference 8

  • nonspecific interventions such as activity scheduling, graded exposure to avoidance behaviors, and negative automatic thought charts
  • techniques to facilitate controlled re-experiencing of emotions and refocusing of attention away from the self and the depersonalization experience.25

Measures such as relaxation techniques, breathing exercises, yoga, tai chi, and meditation also might help decrease anxiety.

OUTCOME: Why did it work?

Ms. A responded partially to the diazepam-clomipramine combination but experienced a full response only after we added aripiprazole. We are not certain whether her response was caused by aripiprazole, a delayed action of clomipramine, or a spontaneous remission. Aripiprazole, 2.5 mg/d, was the first medication we added when Ms. A presented to our clinic and she had reported a partial response to the drug. Aripiprazole was also the last medication added before she experienced response, which lasted for at least 5 months, after which Ms. A was lost to follow-up.

The authors’ observations

Clinical Point

Aripiprazole might rebalance serotonin/dopamine neurotransmission for some patients with depersonalization disorder

We believe that aripiprazole might rebalance serotonin/dopamine neurotransmission for some patients with depersonalization disorder. We theorize that aripiprazole’s blockade of serotonin 2A receptors may enhance dopamine release in certain areas of the brain, possibly improving cognitive and affective symptoms. Depersonalization may be a symptom of worsening psychiatric illness and justifies the use of intensive pharmacologic and psychological therapy.




#260977 Transcranial magnetic stimulation (TMS)

Posted by didep on 20 July 2012 - 10:04 AM

Hello!
Dr. Mauricio Sierra (Institute of Psychiatry, King's College London) was investigating the TMS.
does anyone have any news on the subject?